Texas, 2010

Damaging Winds in Texas, September 1, 2010

September 1, 2010 · NWS LUB · 3 events in 2 counties and zones

Isolated to scattered thunderstorms impacted portions of the western South Plains and the extreme southern Texas Panhandle during the afternoon and evening hours of the 1st. Some of the storms were efficient wind producers, and localized wind damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms impacted portions of the western South Plains and the extreme southern Texas Panhandle during the afternoon and evening hours of the 1st. Some of the storms were efficient wind producers, and localized wind damage was observed. The hardest hit areas included Brownfield (Terry County) and Estelline (Hall County) where light structural damages occurred. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 1, 2:25 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 1, 2:25 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT WED SEP 1 2010

.SHORT TERM...
SCATTERED CONVECTION HAS DEVELOPED OVER THE WESTERN HALF OF THE
SOUTH PLAINS...BOTH IN PROXIMITY TO A STALLED FRONTAL BOUNDARY OVER
THE PANHANDLE AND SOUTHWARD ALONG A WEAK SURFACE TROUGH AND IN
ADVANCE OF A SUBTLE MCV TOWARD THE SOUTHWESTERN SOUTH PLAINS. GIVEN
THE MODESTLY UNSTABLE AIRMASS WITH SBCAPE AOA 1000-1500J/KG AND WEAK
SHEAR...STORMS SHOULD REMAIN PULSE-TYPE BUT MAY CONGEAL INTO ONE OR
MORE COMPLEXES...PERHAPS ESPECIALLY ALONG THE PANHANDLE PORTION OF
THE FRONTAL BOUNDARY. IF SUCH COMPLEX EVOLVES...A MODEST 25-30KT LLJ
MAY HELP CONVECTION PERSIST LONG ENOUGH TO LINGER LATE INTO THE
NIGHT OVER THE EXTREME SOUTHEASTERN PANHANDLE/NORTHERN ROLLING
PLAINS. ELSEWHERE...EXPECT CONVECTION TO LARGELY WANE WITH THE LOSS
OF INSOLATION. THE THREAT OF SEVERE WEATHER WILL AGAIN BE LOW...BUT
NON-ZERO...GIVEN LOW PROSPECTS FOR DOWNBURSTS/LOCALLY DAMAGING WINDS.

NOTABLY MORE PRONOUNCED STORM/RAIN CHANCES WILL BEGIN LATE THURSDAY
OVER THE NORTH AS A STRONG COLD FRONT BEGINS ITS PUSH SOUTHWARD
ACROSS THE SOUTH PLAINS JUST BEYOND THE SHORT TERM PERIOD...THURSDAY
EVENING.

&&

.LONG TERM...
THE POINT OF CONCERN IN THE LONG TERM FORECAST CONTINUES TO BE THE
STRONG COLD FRONT TO MOVE THROUGH THE AREA ON THURSDAY EVENING.
THE UPPER LEVEL CLOSED LOW WILL MOVE ACROSS THE NORTHERN GREAT
LAKES TOMORROW WITH THE BASE OF THE TROUGH NEAR THE AREA. THE COLD
FRONT WILL BE PUSHED THROUGH THE AREA AROUND 00Z. THE NAM
CONTINUES TO BE THE SLOWER MODEL ONCE THE FRONT GETS TO THE AREA.
FRONTOGENETICAL FORCING WILL UNDOUBTEDLY BE STRONG IN VICINITY OF
THE FRONTAL BOUNDARY COUPLED WITH STRONG UPPER LEVEL FORCING. WILL
CONTINUE TO FAVOR AREAS OFF THE CAPROCK WHERE FORCING WILL BE
STRONGEST. SEVERE STORMS WILL BE POSSIBLE WITH STRONG DOWNBURST
WINDS AS THE PRIMARY THREAT. THERE WILL BE STRONG PRESSURE RISES IN THE
WAKE OF THE FRONT WHICH WILL ALLOW WINDS TO BLOW THROUGH THE NIGHT
ALTHOUGH ADVISORY LEVEL IS NOT EXPECTED. STRONG CAA WITH FALLING
SURFACE DEW POINTS WILL ALSO ALLOW TEMPERATURES TOO COOL OFF QUITE
A BIT FOR FRIDAY MORNING AND ESPECIALLY ON SATURDAY MORNING WHERE
WINDS WILL BE LIGHT.

THROUGH THE WEEKEND...AN UPPER LEVEL RIDGE WILL SHIFT EAST OF THE
AREA GIVING WAY TO SOUTHWEST FLOW ALOFT. MAY SEE SOME MORE STORMS
OFF THE HIGHER TERRAIN OF NEW MEXICO BY EARLY NEXT WEEK IN THE
SOUTHWEST FLOW. ANOTHER UPPER LEVEL TROUGH WILL DIVE DOWN INTO THE
WESTERN US BY THE MIDDLE OF NEXT WEEK. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  88  52  79  51 /  20  20  20  10   0
TULIA         66  90  57  79  53 /  20  20  30  10   0
PLAINVIEW     67  91  58  79  54 /  20  20  30  10   0
LEVELLAND     65  92  59  79  55 /  20  20  30  20   0
LUBBOCK       68  93  61  80  56 /  20  20  30  10   0
DENVER CITY   66  94  59  79  58 /  20  10  30  20   0
BROWNFIELD    68  93  61  80  57 /  20  10  40  20   0
CHILDRESS     70  97  62  84  57 /  20  30  60  10   0
SPUR          68  95  64  83  58 /  20  10  50  20   0
ASPERMONT     72  97  65  84  61 /  20  10  60  20   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/01
Hazardous weather outlook, Sep 1, 1:36 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT WED SEP 1 2010

TXZ021>044-021945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
236 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT THE SOUTH PLAINS REGION
THROUGH THIS EVENING. ALTHOUGH ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY BRIEFLY BECOME
SEVERE WITH LOCALLY DAMAGING WINDS.

CONVECTIVE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SHARP COLD FRONT WILL ENTER THE SOUTHERN PANHANDLE THURSDAY
AFTERNOON PROVIDING THE FOCUS FOR SCATTERED THUNDERSTORMS.
STRONG LIFT AND AMPLE INSTABILITY MAY RESULT IN A SQUALL LINE
BY THURSDAY EVENING AS THIS FRONT RACES SOUTH ACROSS THE OUTLOOK
AREA. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WINDS...SMALL HAIL AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED NATURE OF THE SEVERE WEATHER THREAT...STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 1, 1:16 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
216 PM CDT WED SEP 1 2010

TXZ034-040-011945-
HOCKLEY-TERRY-
216 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR TERRY  AND HOCKLEY  COUNTIES...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGHWAY 385 10 MILES SOUTH OF
LEVELLAND...MOVING EAST AT 10 MPH.

WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Sep 1, 2:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT WED SEP 1 2010

TXZ040-012100-
TERRY-
333 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR TERRY  COUNTY...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROWNFIELD...MOVING EAST AT 15 MPH.

WINDS SPEEDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
September 1, 2:45 PM CST
Where
Terry County, 2 mi S of Brownfield to Brownfield
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
33.151, -102.280

Skywarn spotters reported that thunderstorm winds downed large branches. A dead tree reportedly was downed onto the roof of a home. In addition, a tin roof was partially removed from a business. The Texas Tech University West Texas Mesonet site south of town measured a peak wind gust of 59 mph.

Thunderstorm Wind, Hall

When
September 1, 5:00 PM CST
Where
Hall County, Brice
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.700, -100.880

Hall County law enforcement officials reported that thunderstorm winds downed utility poles at Brice.

Thunderstorm Wind, Hall

When
September 1, 5:55 PM CST
Where
Hall County, Estelline
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
34.550, -100.430

Local officials reported that a portion of the roof was blown off of the Estelline City Hall by damaging thunderstorm winds. No additional structural damage was reported and no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255077, 255088, 255083.